Could My Medication be Causing My Hyponatremia? The Top 10 + Medications that Cause Low Sodium.

  • by

A common question that often comes up is, could my medications be causing the Hyponatremia? The short answer is yes, possibly. 

While medications like hydrochlorothiazide (HCTZ) are notorious in causing low sodium, other medications are less commonly known, but may also be the culprits or contributing. 

Here’s a list of some of the most infamous. 

  1. Thiazides-including as above HCTZ, but this class also includes: metolazone, indapamide, and chlorthalidone.  Any thiazide, or thiazide like diuretic can cause low sodium.  
  2. Diuretics-Amiloride and much less often loop diuretics (due to volume depletion and secondary ADH release with high water intake). 
  3. Anti-Psychotics-Phenothiazines like Chlorpromazine, Prochlorperazine and Butyrophenones like Haloperidol (Haldolô).
  4. Anti-depressants-Selective Serotonin Reuptake Inhibitors like Lexaproô, Prozacô, and Zoloftô. Tricyclics like Amitryptiline (Elavilô) and Monoamine Oxidase Inhibitors (MAOI), which interestingly includes the antibiotic Linezolid.
  5. Anti-Convulsants (seizure)-Carbamazepine, Oxcarbazepine, and Valproic acid. 
  6. Anti-Cancer Drugs-Vincristine and Vinblastine. Platinum compounds Cisplatin and Carboplatin & lastly Cyclophosphamide. 
  7. Analgesics-Opiates like morphine and Non-Steroidal Anti-Inflammatory drugs like Aleveô. 
  8. Anti-Diabetic agents-Chlorpropamide (rarely used long acting first generation sulfonylurea). 
  9. Antiarrhythmic drug-Amiodarone has been implicated rarely and usually only on initiation. 
  10. MDMA/Ecstasy-illicit drug that is usually coupled with very high-water intake due to hyperthermia. 
  11. Bactrimô (Trimethoprim/Sulfamethoxazole)-due to the potassium sparing diuretic effect of Trimethoprim, can rarely lead to low sodium. 
  12. Other less common offenders include calcium channel blockers like amlodipine and Proton Pump Inhibitors like Prilosecô. 

As you can see many medications can lead to low sodium levels. Most often the cause is due to release of Anti-Diuretic Hormone (SIADH) or enhanced effects of the hormone, which leads to the classic water excess/dilutional hyponatremia.  Some medications however, like venlafaxine and carbamazepine, can cause reset osmostat.  

In closing, many medications can be the cause or play a major role in hyponatremia.  It is important to review your medication list with your doctor and be sure nothing you are taking is to blame.  Sometimes, if the medication is necessary like an antiarrhythmic, anti-seizure or antidepressant we can treat the SIADH safely and easily with UreaAide Urea to counterbalance the side effect.  

Citations:  

Liamis G, Milionis H, Elisaf M. A review of drug-induced hyponatremia. Am J Kidney Dis. 2008 Jul;52(1):144-53. doi: 10.1053/j.ajkd.2008.03.004. Epub 2008 May 12. PMID: 18468754.

Spasovski G, Vanholder R, Allolio B, et al. Clinical practice guideline on diagnosis and treatment of hyponatraemia. Neprhol Dial Transplant 2014; 29 Suppl 2:i1.

UpToDate Pathophysiology and Etiology of SIADH Sterns Et. al. November 2021. 

Leave a Reply

Your email address will not be published. Required fields are marked *